The question: I am in my early 60s and had my thyroid removed a number of years ago. Since then I have been on substitute medication. Although doses have been adjusted for balance, I still don’t feel good. Sometimes my energy or mood can be low. How accurate is thyroid replacement medication?
The answer: It’s not uncommon for patients on thyroid replacement to sometimes feel less than 100 per cent despite their blood tests showing that they are at the right dose.
The thyroid is a gland located in the neck that produces hormones that regulate our metabolism, temperature, bowel function, mood and concentration. When our thyroid hormone level is below normal, there are many potential symptoms including fatigue, weight gain, irritability, low mood, loss of hair and change in menstrual cycles and bowel habits.
When the thyroid gland is removed due to cancer or other reasons, or if the thyroid gland itself is under-active, replacement therapy can be used to substitute for the natural hormone. The medication that is used is called synthetic thyroxine (levothyroxine, synthroid) and is usually a very good replacement; the dose is adjusted based on hormone levels in the blood.
If you’re not feeling good on your thyroid medication, it is important to get your levels checked and know what your actual number is. When your doctor is checking your thyroid function, they are measuring your thyroid stimulating hormone (TSH). The normal range for the TSH is 0.5 to 5 and may vary slightly based on a specific lab’s work. It may sound counterintuitive but as the TSH rises, it indicates that the thyroid is not working enough to produce hormones. The lower the TSH level, the more active the gland is.
For some people, even if you are in the normal TSH range, you may be at the higher end of normal and there may be benefit in increasing your dose to return to the lower half of the normal range. Talk to your doctor to see if this may be a consideration for you as they will also need to monitor your levels if the dose is changed.
There may also be benefit to adding another medication that is the active form of thyroid hormone in combination with the levothyroxine. In practice, this is not standard of care, but if you discuss this with your family doctor or endocrinologist, they may consider doing a trial of the combination therapy. The therapy does carry an increased risk of excess thyroid hormone, which can trigger an arrhythmia (abnormally rapid heart rate) and accelerate bone-density loss (osteoporosis), so it needs to be done cautiously and monitored for both symptoms and blood levels.
If you’re noticing symptoms now and then, ensure that you are taking your medication correctly. Thyroid medication should be taken on an empty stomach, ideally an hour before breakfast or at the end of the day after not eating for at least an hour. Don’t take it with other medications that may interfere with it’s absorption including iron supplements, calcium and caffeine. If your weight has changed, you may need a dose adjustment and once you have the right fit, make sure that your pharmacy doesn’t change the type of formulation (i.e. brand name to generic and vice-versa).
Finally, the challenge of thyroid disease is that the symptoms can be the same as those felt due to other conditions, or when we’re feeling stressed, tired or depressed. If the symptoms continue despite taking your thyroid medication and being at the right level, make sure to talk to your doctor to be checked for other potential causes for why you’re feeling the way you do.
Dr. Sheila Wijayasinghe is the medical director at the Immigrant Womens’ Health Centre, works as a staff physician at St. Michael’s Hospital in their Family Practice Unit and at Hassle Free Clinic, and established and runs an on-site clinic at Women’s Habitat Shelter in Etobicoke.
Click here to submit your questions. Our Health Experts will answer select questions, which could appear in The Globe and Mail and/or on The Globe and Mail website. Your name will not be published if your question is chosen.
The content provided in The Globe and Mail’s Ask a Health Expert centre is for information purposes only and is neither intended to be relied upon nor to be a substitute for professional medical advice, diagnosis or treatment.Report Typo/Error